L-3,4-dihydroxyphenylalanine (L-DOPA)-induced dyskinesias (LIDs) represent the main side effect of Parkinson's Disease (PD) therapy. Among the various pharmacological targets for novel therapeutic approaches, the serotonergic system represents a promising one. In experimental models of PD and in PD patients the development of abnormal involuntary movements (AIMs) and LIDs, respectively, is accompanied by the impairment of bidirectional synaptic plasticity in key structures such as striatum. Recently, it has been shown that the 5-HT1A/1B receptor agonist, eltoprazine, significantly decreased LIDs in experimental PD and human patients. Despite the fact that several papers have tested this and other serotonergic drugs, nothing is known about the electrophysiological consequences on this combined serotonin receptors modulation at striatal neurons. The present study demonstrates that activation of 5-HT1A/1B receptors reduces AlMs via the restoration of Long-Term Potentiation (LTP) and synaptic depotentiation in a sub-set of striatal spiny projection neurons (SPNs). This recovery is associated with the normalization of D1 receptor-dependent cAMP/PKA and ERK/mTORC signaling pathways, and the recovery of NMDA receptor subunits balance, indicating these events as key elements in AIMs induction. Moreover, we analyzed whether the manipulation of the serotonergic system might affect motor behavior and cognitive performances. We found that a defect in locomotor activity in parkinsonian and L-DOPA-treated rats was reversed by eltoprazine treatment. Conversely, the impairment in the striatal-dependent learning was found exacerbated in L-DOPA-treated rats and eltoprazine failed to recover it. (C) 2015 Elsevier Inc. All rights reserved.
|Titolo:||Modulation of serotonergic transmission by eltoprazine in L-DOPA-induced dyskinesia: Behavioral, molecular, and synaptic mechanisms|
PICCONI, BARBARA (Corresponding)
|Data di pubblicazione:||2016|
|Appare nelle tipologie:||1.1 Articolo in rivista|